During a heroin detox, the withdrawal symptoms can be severe. It is essential to seek professional help during this time. The withdrawal symptoms can lead to relapse if not treated properly. A medically supervised detox can mitigate these symptoms. The first 1-3 days of the withdrawal process are the most intense. The physical symptoms of withdrawal may include diarrhea, vomiting, insomnia, and restlessness.
These are due to the release of toxins from the body. During a medically supervised detox, a doctor will monitor the patient throughout the withdrawal process, and they will also establish a treatment plan to address any co-occurring conditions. During a heroin detox, there are some symptoms you should be aware of and some dangers to consider. The main concern is overdose, but you’ll also need to learn about medications to help with withdrawal. It is best to seek treatment in an inpatient setting. Here, then, is an overview of the symptoms of heroin withdrawal, the dangers of overdose, and the medications available to help cope with withdrawal.
Symptoms of Heroin Withdrawal
The intensity of the withdrawal symptoms will depend on the amount of heroin abused and the length of the abuse. The physical symptoms of withdrawal will often subside after a few weeks; however, the cravings and depression will remain for a few weeks after a person stops using. Symptoms of heroin withdrawal during a detox can be unpleasant and dangerous. In addition to physical symptoms, psychological problems can also occur, including depression and anxiety. The severity of these symptoms depends on how much heroin you take and your mental state. Six hours after the last dose of heroin, withdrawal symptoms can begin, and they can worsen after the first 48 hours of detoxifying.
In severe cases, withdrawal symptoms can be life-threatening. These symptoms are often the result of the brain trying to detoxify from the effects of heroin. Withdrawal symptoms include high blood pressure, sweating, nausea, fever and breathing issues, muscle spasms, and tremors. They will taper off over time. People may also experience irritability, anxiety, insomnia, poor concentration, and low blood volume, which can result in organ failure and death.
Dangers of Overdose
During a heroin detox, it’s essential to be aware of the dangers of overdose. While it’s not fatal, it can be dangerous and result in permanent brain damage. Fortunately, there are ways to avoid this. The main hazard of overdose is that the same dose can overwhelm the system, especially when using two or more substances at once. For example, mixing alcohol with a narcotic can cause respiratory complications, such as shallow breathing and apnea. An overdose can occur because of intentional use or taking a higher dose than you should have. If you’re uncertain about what to do, call an emergency hotline and request immediate medical assistance.
Medications can help reverse the effects of an overdose, but they may also cause other complications. For instance, Clonidine, an anti-hypertensive drug, can reduce the symptoms of anxiety and insomnia, while naltrexone, an opiate antagonist, can reduce cravings. However, you should not use drugs without a doctor’s supervision or give anyone drugs unless a physician has authorized you, as may happen if you have to take care of a loved one at home.
Medication to Help Cope With Withdrawal
Using medication to cope with withdrawal during a heroin detox can help. These medications may include opioid agonists or antagonists, which reduce cravings and normalize the body’s functions. Some medicines may also be administered to relieve pain during withdrawal. The most common drugs are Buprenorphine and Naltrexone, both in tablet or injectable form. These medications are FDA-approved and work by normalizing the brain’s chemistry.
In addition to reducing stress and anxiety symptoms, these medications can also stop seizures and tremors. If the symptoms are severe, Clonidine, an anti-hypertensive drug, can be prescribed to alleviate the physical side effects. During detox, a physician monitors a patient’s vital signs and adjusts medication doses. Heroin addicts benefit from counseling, too. Consequently, they can combine behavioral therapies can also be combined with their medications. In addition to helping ease withdrawal, these medications can also help decrease the risk of self-harm. For example, they can improve mood and reduce blood pressure. If you’re ready to get started on a heroin detox treatment plan, call our counselors at 844-639-8371.